Clinical case presented by MN ACEP chapter members.
A fifteen-year-old male with recently diagnosed Graves’ disease presented to the emergency department (ED) from school with palpitations and tachycardia.
Upon arrival to the ED, he was noted to be afebrile with temperature to 97.5 degrees F, tachycardic to 245 bpm, tachypneic at 22, hypertensive at 153/97, with saturations 98% on room air. He appeared anxious, diaphoretic. He showed no signs of volume overload such as edema or crackles in his lungs. His capillary refill was less than 3 seconds. An EKG was completed and showed a supraventricular tachycardia in the 240s. His thyroid-stimulating hormone (TSH) level was less than 0.01 and his free thyroxine (T4) level was 3.2. Given the EKG findings of supraventricular tachycardia with rates in the 240s, he was given a trial of adenosine at a dose of 6 mg. His heart rate then improved to the 90s in normal sinus rhythm. Fifteen minutes later, however, he became diaphoretic and anxious with his heart rates again increasing to 200s and once again, in supraventricular tachycardia.
ED Course:
His mother arrived after the initial resuscitation of the patient began and provided more history. The patient started atenolol 2 weeks ago by his pediatric endocrinologist, and on the day prior to presentation, he took his first dose of methimazole. His mother noted that he complained of chest pain with palpitations and chest pain after playing basketball at school and was sent to the ED for further evaluation.
With continued tachycardia, hypertension, and diaphoresis in the setting of known Graves’ disease, the patient was treated for thyroid storm. After consultation with Endocrinology and Cardiology, the patient was started on an esmolol drip. This was titrated to a goal of heart rate less than 100 beats per minute. His symptoms were drastically improved with initiation of this drip.
He was then transferred to a local children’s hospital in stable condition.
Final Diagnosis:
- Hyperthyroidism
- Thyroid storm
Learning Points:
- There are no diagnostic values for TSH or T4/T3 in thyroid storm. Thyroid storm is a clinical diagnosis, and clinical manifestations can be non-specific, making diagnosis challenging. Tachycardia is usually present, and the patient usually has a widened pulse pressure with hypertension. Hyperpyrexia as well as neurological symptoms may also be present (such as agitation, confusion, or coma). Although a palpable goiter or exophthalmos is more common in the pediatric population than adults, this patient did not have either signs on presentation.
- Treatment of thyroid storm includes propranolol (or esmolol), titrated to a goal heart rate based on age (less than 100 bpm for the patient in this case). This is followed by a load with antithyroid medications to block hormone synthesis (propylthiouracil or methimazole). This patient had already taken his home dose of methimazole. Clinicians can consider adjuncts like hydrocortisone 100 mg IV to block peripheral conversion of T4 to T3. If iodine is given (potassium iodine or Lugol’s solution), administer at least 60 minutes after anti-thyroid medications to avoid worsening the patient’s condition. If a patient has signs of heart failure (poor squeeze on cardiac ultrasound, signs of peripheral edema or crackles in lungs), avoid beta blockers as this can cause cardiovascular collapse.
- Pediatric endocrinologists, even outside of your hospital system, can and should be consulted to help guide management.
In Minnesota,
If a patient is seen by a specialist in the Children’s system, the pediatric endocrinologist on call can be reached by calling the Physician Access number at 866-755-2121.
If a patient is seen by a specialist at the University of Minnesota Masonic, the pediatric endocrinologist on call can be reached by calling the Physician Access number at 888-KIDS-UMN (888-543-7866).
References
Bahn Chair RS1, Burch HB, Cooper DS, Garber JR, Greenlee MC, Klein I, Laurberg P, McDougall IR, Montori VM, Rivkees SA, Ross DS, Sosa JA, Stan MN; American Thyroid Association; American Association of Clinical Endocrinologists. Hyperthyroidism and other causes of thyrotoxicosis: management guidelines of the American Thyroid Association and American Association of Clinical Endocrinologists. Thyroid. 2011 Jun;21(6):593-646. PMID: 21510801.
Srinivasan S, Misra M. Hyperthyroidism in children. Pediatr Rev. 2015 Jun;36(6):239-48. doi: 10.1542/pir.36-6-239. PMID: 26034254.
Author names and affiliations
Stella Duong, MD
Emily Wagner, MD
Regions Emergency Medicine Program
St. Paul, MN
Author contact info:
